Texas, 2009

Damaging Winds in Texas, July 14, 2009

July 14, 2009 · NWS AMA · 2 events in 1 county or zone

Severe thunderstorms produced thunderstorm wind gusts across the central Texas Panhandle during the early evening hours. no damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms produced thunderstorm wind gusts across the central Texas Panhandle during the early evening hours. Although these winds blew some leaves off of trees...no damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 14, 5:10 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 14, 5:10 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
610 PM CDT TUE JUL 14 2009

.UPDATE...
UPDATED TO INCREASE COVERAGE OF POPS THROUGH EVENING HOURS BASED ON
CURRENT TRENDS. ACTIVITY SHOULD DIMINISH GRADUALLY AFTER SUNSET.

SJOHNSON

&&

.AVIATION...
SHRA AND TSRA ACTIVITY EXPECTED EARLY IN THIS TAF PERIOD THEN
DIMINISHING AFTER 9 PM. TSRA CHANCES RETURN ON WEDNESDAY AFTERNOON
AND COULD AFFECT KAMA...KDHT AND KGUY.

NUNEZ

&&

.PREV DISCUSSION... /ISSUED 247 PM CDT TUE JUL 14 2009/

DISCUSSION...
CONVECTION ALREADY DEVELOPING EARLY THIS AFTERNOON OVER THE WESTERN
OK AND NORTHWEST TX PANHANDLE IN RESPONSE TO SHORTWAVE TROUGH
TRACKING EAST OUT OF NM. ALSO...SURFACE TROUGH ACROSS EASTERN NM WITH
FRONTAL BOUNDARY STRETCHING FROM NORTHEAST TO SOUTHWEST ACROSS
NORTHWEST KS INTO CO. FEEL THAT CONVECTION THIS EVENING AND POSSIBLY
INTO THE LATE NIGHT HOURS TONIGHT WILL BE CONFINED TO THE OK AND
NORTHERN TX PANHANDLES...SO WILL FOCUS POPS IN THAT AREA. UPPER HIGH
WEDNESDAY RETREATS BACK INTO NM AND THEN OVER THE SOUTHWESTERN STATES
BY THURSDAY. NORTHWESTERLY FLOW ALOFT AND SHORTWAVE ENERGY WILL ALLOW
FOR CONVECTION OVER THE HIGHER TERRAIN OF CO AND NM TO PROPAGATE
SOUTHEAST INTO THE PANHANDLES MAINLY DURING THE AFTERNOON AND
NIGHTTIME HOURS. ALSO...COLD FRONT OVER CO AND KS WILL DROP SOUTH
INTO THE OK AND NORTHERN TX PANHANDLE BY 12Z WEDNESDAY...AND THEN
STALL OVER THE TX PANHANDLE BETWEEN 18Z WEDNESDAY AND 00Z THURSDAY.
FRONT EXPECTED TO REMAIN OVER THE TX PANHANDLE THROUGH THURSDAY UNTIL
REINFORCING SURGE OF COOLER AIR AND INCREASED CONVECTION FINALLY
PUSHES THE FRONT SOUTH OF THE PANHANDLES THURSDAY NIGHT.

MADE SOME TWEAKS TO THE POPS...WINDS AND TEMPS THIS WEEK.
OTHERWISE...ONGOING GRIDS AND FORECAST ON TRACK WITH NOT MUCH CHANGE
NEEDED. WITH THE UPPER HIGH WEST OF THE FORECAST AREA LATE THIS WEEK
INTO EARLY NEXT WEEK...CHANCES FOR NORTHWESTERLY FLOW CONVECTION
CONTINUES. UNSEASONABLY WARM CONDITIONS AHEAD OF THE COLD FRONT
WEDNESDAY AND THURSDAY...THEN MORE SEASONABLE CONDITIONS LATE IN THE
WEEK THROUGH EARLY NEXT WEEK.

SCHNEIDER

FIRE WEATHER...
FIRE WEATHER CONCERNS EXPECTED TO PERSIST THROUGH THURSDAY AHEAD OF A
SLOW MOVING COLD FRONT OR STATIONARY FRONT. VERY WARM CONDITIONS WITH
MIN RH VALUES IN THE 15 TO 25 PERCENT RANGE AHEAD OF THE FRONT ACROSS
THE SOUTHERN HALF OF THE TX PANHANDLE WEDNESDAY AND THURSDAY MAY LEAD
TO ELEVATED FIRE WEATHER CONCERNS ONCE AGAIN. INCREASE CHANCES FOR
PRECIP AND THE FRONT PUSHING THROUGH ALL OF THE PANHANDLES BRINGING
MUCH MORE SEASONABLE CONDITIONS TO ALL OF THE PANHANDLES BY FRIDAY
INTO EARLY NEXT WEEK WILL HELP TO ALLEVIATE THE FIRE WEATHER
CONCERNS.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/16
Hazardous weather outlook, Jul 14, 2:49 PM CST, 3 hours 24 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
349 PM CDT TUE JUL 14 2009

OKZ001>003-TXZ001>020-151100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
349 PM CDT TUE JUL 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ELEVATED FIRE WEATHER CONDITIONS WILL PERSIST THROUGH THIS AFTERNOON
DUE TO BRISK SOUTHWEST WINDS...LOW RELATIVE HUMIDITIES...AND DRYING
FUELS. IN ADDITION...CAUTION IS ADVISED ON AREA LAKES THROUGH EARLY
EVENING.

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE OKLAHOMA PANHANDLE AND
NORTHWEST HALF OF THE TEXAS PANHANDLE THIS AFTERNOON...THEN ACROSS
THE OKLAHOMA PANHANDLE AND THE NORTHERN TEXAS PANHANDLE TONIGHT.
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON THROUGH THURSDAY
NIGHT...FRIDAY NIGHT THROUGH SATURDAY NIGHT...SUNDAY NIGHT AND MONDAY
NIGHT ACROSS MOST SECTIONS OF THE PANHANDLES. SOME THUNDERSTORMS
WHICH DEVELOP DURING THESE PERIODS MAY BECOME STRONG TO MARGINALLY
SEVERE WITH THE PRIMARY THREAT BEING DAMAGING WINDS. THERE WILL ALSO
BE A POTENTIAL FOR LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON

In the hours before

Special weather statement, Jul 14, 1:05 PM CST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
205 PM CDT TUE JUL 14 2009

OKZ001-141945-
CIMARRON OK-
205 PM CDT TUE JUL 14 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 245 PM CDT FOR CIMARRON COUNTY.

AT 204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF BOISE CITY...MOVING EAST AT
10 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WINDS AROUND 50 MPH ARE
POSSIBLE WITH THIS STORM.

JOHNSON
Special weather statement, Jul 14, 2:25 PM CST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
325 PM CDT TUE JUL 14 2009

OKZ001-142100-
CIMARRON OK-
325 PM CDT TUE JUL 14 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT FOR CIMARRON COUNTY.

AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF BOISE CITY...MOVING EAST AT
20 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WINDS AROUND 50 MPH ARE
POSSIBLE WITH THIS STORM.

JOHNSON
Special weather statement, Jul 14, 5:16 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
616 PM CDT TUE JUL 14 2009

OKZ002-TXZ002-003-150000-
TEXAS OK-SHERMAN TX-HANSFORD TX-
616 PM CDT TUE JUL 14 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR NORTHERN
HANSFORD...NORTHEAST SHERMAN AND SOUTH CENTRAL TEXAS COUNTIES.

AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF GOODWELL...MOVING NORTHEAST AT
10 MPH.

WIND GUSTS AROUND 50 MPH AND UP TO ONE HALF INCH SIZE HAIL ARE
POSSIBLE.

RN
Special weather statement, Jul 14, 5:29 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
629 PM CDT TUE JUL 14 2009

TXZ006-007-011-012-150015-
HARTLEY TX-MOORE TX-OLDHAM TX-POTTER TX-
629 PM CDT TUE JUL 14 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT FOR NORTHWEST
POTTER...NORTHEAST OLDHAM...SOUTHWEST MOORE AND SOUTHEAST HARTLEY
COUNTIES.

AT 625 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 14 MILES WEST OF FOUR WAY...MOVING
EAST AT 15 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE
POSSIBLE.

The radar

The Amarillo radar (KAMA), 60 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Moore

When
July 14, 6:13 PM CST
Where
Moore County, 3.95 mi WNW of Four Way
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.710, -102.030

A trained spotter estimated the thunderstorm wind gusts which blew some leaves off of trees.

Thunderstorm Wind, Moore

When
July 14, 6:25 PM CST
Where
Moore County, 3.95 mi WSW of Dumas Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.820, -102.080

A trained spotter estimated the thunderstorm wind gusts near County Road R east of Middlewell Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185849, 185856.